| Model Number |
1DLMC08 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/12/2020
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2010 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2020, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: hernia recurrence and removal.Additional event specific information was not provided.Initial review of the medical records indicate a reportable infection.
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
Additional Manufacturer Narrative
H6: updated investigation findings code.Updated health effect - impact code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2010: (b)(6) md.History and physical [h&p].Chief complaint [cc}: ¿admitted for a ventral hernia repair after liver transplant.¿ history of present illness [hpi].¿mr.(b)(6) is a pleasant, 57-year-old male who is in for a large ventral hernia repair after his liver transplantation done in (b)(6) 2010 for end-stage liver disease from chronic hepatitis c.He will be proceeding for his surgery tomorrow.He is presently on coumadin for atrial fibrillation and had his last dose of coumadin on (b)(6) 2023.He stopped his aspirin more than a week ago.¿ physical examination: ¿abdomen: large ventral hernia occupying most of the length of the incision extending up to the subcostal margin, completely reducible.¿ assessment: ¿a 57-year-old gentleman status post liver transplantation now with a large ventral hernia, presenting for a repair.¿ plan: ¿he will undergo surgery on (b)(6) 2010.He will be started on a heparin drip at 1000 units per hour and adjusted to maintain a ptt [prothrombin time] between 45 and 60.He will get his antibiotic on call to or [operating room].He has signed a consent form for the operation.¿ (b)(6) 2010: (b)(6) md.Indications.¿the patient is remotely status post liver transplant approximately six months ago.His postoperative course was complicated by wound infection and he subsequently developed a ventral hernia that has become symptomatic.The patient has normal liver graft function.He has no history of incarceration.He was taken to the or electively for ventral hernia repair.¿ implant procedure: exploratory laparotomy.Gore-tex dual mesh repair of large ventral hernia size 23 cm x 13 cm.Primary repair of umbilical hernia.[implant: gore® dualmesh® biomaterial, 1dlmc08.Lot #: 06757437.Size: 26cm x 34cm x 1mm thick, oval.] implant date: (b)(6) 2010 [hospitalization dates (b)(6) 2010] (b)(6) 2010: (b)(6) md.Operative report.Resident surgeon: (b)(6) md.Preoperative diagnosis: ventral hernia status post liver transplant.Postoperative diagnosis: ventral hernia status post liver transplant.Recurrent umbilical hernia.Anesthesia: general.Estimated blood loss: less than 50 cc.Complications: none.Wound classification: ¿clean ¿ findings: ¿a large 23 x 13 cm defect from bilateral subcostal incision with vertical extension.¿ procedure: ¿after informed consent was obtained, patient was taken to the operating room, placed on the operating room table in the supine position.General endotracheal anesthesia was administered by the anesthesia department without complication.Appropriate access was obtained for the case.The patient received preoperative antibiotics prior to incision.The abdomen was prepped and draped in the usual sterile fashion and a timeout was performed to ensure the correct patient, operative site, and operation with the entire operating room staff.The previous bilateral subcostal incision with vertical extension scar was excised and care was taken not to damage intraabdominal contents.The fascia was then located inferiorly and superiorly and freed from overlying tissue with cautery.Edges of fascia were excised.This required approximately one hour of lysis of adhesions inferior to the peritoneal lining.Once this was complete it was quite clear the superior and inferior fascial edges would not approximate primarily.Dr.(b)(6) was called to evaluate the defect and was informed of the plan to repair with a primary mesh repair.He did not scrubbed [sic] for the procedure.The decision was made to proceed with dualmesh gore-tex patch repair of the ventral hernia.The dualmesh patch was opened and placed over the wound and cut to size.Again, the dimensions of the defect were 23 cm side-to-side and 13 cm superior to inferior.The smooth side of the dualmesh was placed on the bowel.The patch was then sewn to the inferior edge of the fascia with running 0 prolene sutures.Once this was complete, the wound was copiously irrigated with saline and meticulous hemostasis was obtained.The skin was then closed easily over the mesh repair with a running 3-0 vicryl subdermal stitch and staples to close the skin.Dry sterile dressing was applied.The patient tolerated procedure well.There were no intraoperative complications.All counts were correct x2 at the end of the case.The estimated blood loss was less than 50 cc.Lntraoperative fluids administered was 2500 cc of crystalloid.The patient was extubated without difficulty and transferred to the postanesthesia care unit [pacu] in stable condition.¿ (b)(6) 2010: uihc.Implant record.¿gore-tex dual mesh.¿ site: abdomen.Cat #: 1dlmc08.Lot #: 06757437.Size: 26cm x 34cm x 1mm thick, oval.Expiration date: 5/28/2014.Manufacturer: ¿wl gore and associate.¿ (b)(6) 2010: (b)(6) md.Hepatology note.¿underwent hernia repair yesterday, no complications.Some pain this morning, but overall well controlled.No bowel movements yet but passing gas.¿ (b)(6) 2010: (b)(6) pa-c.Discharge summary. condition on discharge: ¿tolerating activity and diet.Stable vital signs.Unremarkable incision.¿ followup: ¿return at 3 weeks post operatively for staple removal.Outpatient lab draws per routine protocol, as previously arranged.Follow-up appointment with primary care physician within one week for coumadin management.¿ patient instructions: ¿no lifting greater than 5 pounds for 6 weeks.No water immersion until incision completely healed.No driving if using pain medicine.Call or return for a fever greater than 38.5, increased abdominal pain, vomiting, or new wound redness or drainage.¿ hospital course: ¿the patient was status post orthotopic liver transplant from (b)(6) 2010.He was admitted for repair of ventral hernia of a transplant incisional area.Ventral hernia repair was performed.Postoperatively, the patient had an uneventful course.He tolerated activity and general diet prior to discharge.Coumadin was held preoperatively by reinitiated at home dose prior to discharge after brief heparin bridging while in-house.The patient will follow-up with primary care physician regarding coumadin management.¿ explant preoperative complaints: ¿ (b)(6) 2020: (b)(6) md resident.H&p.Hpi: ¿67 y.O.Male with history of cirrhosis secondarily to hep c, s/p [status post] liver transplant on 2012 and on cyclosporin, complicated by ventral hernia s/p repair who now presents with recurrence of ventral hernia and infected mesh, here for schedule open ventral hernia repair and excision of infected mesh.Patient was last seen in clinic in (b)(6) 2020.Denies any issues since the visit.No fever or chills.Abdominal pain on the hernia, but stable.No chest pain or sob [shortness of breath].Last meal yesterday 7 pm.Last dose warfarin on (b)(6) 2020, started lovenox bridge on (b)(6) 2020, last dose of lovenox yesterday evening.¿ abdomen: ¿¿.Ventral hernia just right upper off midline with draining wound on the right lateral side of the abdomen with dressing in place.¿ explant procedure: open explantation of prior mesh, washout explant date: (b)(6) 2020 [hospitalization dates (b)(6) 2020] (b)(6) 2020: (b)(6) do.Operative report.Assistant #1: (b)(6) md-resident.Preoperative diagnosis: recurrent incisional hernia with complication.Mesh infection.Postoperative diagnosis: recurrent incisional hernia with complication.Mesh infection.Anesthesia: general.Estimated blood loss: none/minimal.Specimens: ¿abscess, swab.¿ wound classification: ¿dirty or infected ¿ procedure: ¿after informed consent was obtained and site was verified, the patient was taken to the operating room.They were placed in the supine position on the operating table, lower extremity compression devices were placed, and the patient was placed under general endotracheal anesthesia without incident.A foley catheter was placed.The patienttms [sic] abdomen was prepped and draped in the standard, sterile, surgical fashion.A surgical pause was performed, verifying the patient's name, date of birth, allergies, and the procedure to be performed.We began with a vertical upper midline incision just underneath the xiphoid.We dissected down to find fascia and mesh slightly inferior to the xiphoid.When we encountered the old gore-tex dualmesh, there was an anterior capsule with purulent material that was sampled and then suctioned out.We extended this incision inferiorly to just below the patient's chevron incision scar.We then grasped the mesh with kocher clamps and we were able to separate it from the overlying fascia/hernia sac as well as the underlying capsule which was overlying the bowel.Once we were able to identify the lateral aspects of the mesh and the most inferior aspect of the mesh, we were able to separate this from the capsule by cutting the multiple monofilament tacking sutures that had been used to secure the mesh.These were removed as well.Once we were happy with the removal and the safety of the underlying bowel, we copiously irrigated the field with warm sterile saline.We also made an elliptical incision around the patient's mesh fistula in the right upper quadrant and identified the fascial defect that tracked toward the mesh.This was a small defect, and did not go intra-abdominal, but only to the mesh capsule.The fistula tract was debrided.Once we are happy with the mesh excision and irrigation, we closed the midline fascia with multiple interrupted figure-of-eight 0 pds suture.We then placed a wound vac [vacuum assisted closure] in the midline as well as into the fistula tract out laterally, and connected these to [sic] with wound vac plastic and a vac sponge.This was suctioned down to 125 mmhg with a good seal.The patient tolerated the procedure very well.They were extubated without incident, transferred back to the hospital bed and to pacu in stable condition.¿ [pathology report was not provided.] (b)(6) 2020: (b)(6) do.Discharge summary: ¿hospital course: pod [post op day] #1: naeon [no adverse events over night].Pain and nausea well controlled.Passing flatus.Ambulating.Denies any issues.Started on clear liquid diet.Started po [by mouth] pain medication.Pod#2: naeon.Avfss [afebrile vital signs stable].Pain and nausea well controlled.Passing flatus.Tolerating full liquids.One small bowel movement.Ambulating.Denies any issues.Wound nursing changed wound vac, restarted warfarin.¿ ¿abdomen: wound vac in place without leakage.Large ventral hernia.¿ ¿condition on discharge: afebrile, vital signs stable, ambulating well, voiding well, pain well controlled, tolerating po intake.¿ instructions: ¿activity: no heavy lifting > [greater than]10 lbs [pounds] for 6 weeks.Diet: regular diet.Wound care: home health nursing 3x [times] per week.Follow up with transplant hepatology for cyclosporine dosing.Follow up with primary care provider in 1 week for metoprolol dosing.Follow-up with dr.(b)(6) in 2 weeks.Brendan carney, do.Teaching statement: i have interviewed and examined the patient.I have reviewed and verified the documentation and findings.(b)(6) do.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.